You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Acetaminophen use and change in blood pressure in a hypertensive population

Dawson, Jessea; Fulton, Rachaela; McInnes, Gordon T.a; Morton, Rossb; Morrison, Davidc; Padmanabhan, Sandoshb; Hewitt, Jonathana; Meredith, Peterb; Muir, Scottb; Dominiczak, Anna F.a; Walters, Matthew R.a

Journal of Hypertension:
doi: 10.1097/HJH.0b013e328360f6f8
ORIGINAL PAPERS: Therapeutic aspects
Abstract

Objective: Recent data suggest that self-reported acetaminophen use is associated with increased risk of cardiovascular events and a rise in arterial blood pressure (BP). We investigated the association between acetaminophen use and BP in a large cohort of patients with hypertension using verified prescription data.

Methods: We extracted data from the UK General Practice Research Database for all hypertensive patients aged 65 years or older who were prescribed acetaminophen and had BP measured both before and during acetaminophen treatment. Patients were grouped according to whether their antihypertensive treatment remained unchanged or not during the study period. The change in SBP and DBP during acetaminophen use was determined and compared with the change in BP in a group of nonacetaminophen-exposed people identified using propensity matching.

Results: A total of 2754 acetaminophen-exposed individuals were included. BP rose slightly during the period of acetaminophen treatment wherein antihypertensive treatment was unchanged [change in SBP 1.6 [95% confidence interval (CI) 0.7–2.5) mmHg and change in DBP 0.5 (95% CI 0.1–1.0) mmHg)]. BP fell when new antihypertensive medications were prescribed. These BP changes were no different to those seen in matched nonacetaminophen-exposed individuals [between-group difference wherein antihypertensive treatment was unchanged was 0.6 (95% CI −0.6 to 1.9) mmHg and 0.5 (−0.1 to 1.1) mmHg for change in SBP and DBP, respectively].

Conclusion: We found no evidence of a sustained rise in blood pressure caused by acetaminophen treatment in a large population of patients with treated hypertension.

Author Information

aInstitute of Cardiovascular and Medical Sciences

bSchool of Medicine

cWest of Scotland Cancer Surveillance Unit, College of Medical, Veterinary & Life Sciences, University of Glasgow, Glasgow, UK

Correspondence to Dr Jesse Dawson, Institute of Cardiovascular and Medical Sciences, College of Medical, Veterinary & Life Sciences, University of Glasgow, Glasgow, UK. Tel: +44 141 211 6395; fax: +44 141 211 2895; e-mail: jesse.dawson@glasgow.ac.uk

Abbreviations: BNF, British National Formulary; BP, blood pressure; COX, cyclo-oxygenase; GPRD, General Practice Research Database; IQR, interquartile range

Received 20 November, 2012

Revised 28 January, 2013

Accepted 5 March, 2013

© 2013 Wolters Kluwer Health | Lippincott Williams & Wilkins